Alert archive / Nevada / Wind Advisories in 2012

Wind Advisory 20, NWS Elko, NV

April 25, 20125 counties in Nevada

NWS Elko, NV issued this wind advisory at Apr 25, 2012, 2:17 PM PDT for 5 counties in Nevada. It took effect at Apr 26, 2012, 1:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2012, 2:17 PM PDT (21:17 UTC)
In effect from
Apr 26, 2012, 1:00 PM PDT
Expired
Apr 26, 2012, 8:00 PM PDT
In force
7 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 56 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WWUS75 KLKN 252117
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
217 PM PDT WED APR 25 2012

...GUSTY WINDS EXPECTED ACROSS HUMBOLDT COUNTY ON THURSDAY...

.A PACIFIC STORM WILL QUICKLY PUSH THROUGH NORTHERN NEVADA
THURSDAY MORNING. WINDS WILL BECOME STRONG OUT OF THE WEST BEHIND
THE ASSOCIATED COLD FRONT WITH THE STRONGEST GUSTS EXPECTED DURING
THE AFTERNOON HOURS.

NVZ030-261200-
/O.NEW.KLKN.WI.Y.0020.120426T2000Z-120427T0300Z/
HUMBOLDT COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT
217 PM PDT WED APR 25 2012

...WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 1 PM TO 8 PM PDT THURSDAY. 

* WINDS: WEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING: WESTERLY WINDS WILL BEGIN TO INCREASE BY NOON...WITH THE
  STRONGEST WINDS EXPECTED DURING LATE AFTERNOON.

* LOCATIONS INCLUDE: WINNEMUCCA...MCDERMITT...PARADISE VALLEY... 
  GOLCONDA SUMMIT 

* IMPACTS: DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-
  PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE
  WINDS...ESPECIALLY WHEN DRIVING ALONG U.S. 95 AND INTERSTATE 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
3 follow-up statements
372 
WWUS75 KLKN 260940
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
240 AM PDT THU APR 26 2012

...GUSTY WINDS EXPECTED ACROSS NORTHERN NEVADA ON THURSDAY...

.A PACIFIC STORM WILL PUSH THROUGH NORTHERN NEVADA THURSDAY. WINDS
WILL BECOME STRONG OUT OF THE WEST BEHIND THE ASSOCIATED COLD FRONT
WITH THE STRONGEST GUSTS EXPECTED DURING THE AFTERNOON HOURS.

NVZ031-033-034-036-038-039-262300-
/O.EXA.KLKN.WI.Y.0020.120426T2000Z-120427T0300Z/
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...BATTLE MOUNTAIN...
EMIGRANT PASS...ELKO...SPRING CREEK...CARLIN...WELLS...
PEQUOP SUMMIT
240 AM PDT THU APR 26 2012


...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
EVENING. 

* WINDS: WEST WINDS 25 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* TIMING: WESTERLY WINDS WILL BEGIN TO INCREASE BY NOON...WITH
  THE STRONGEST WINDS EXPECTED DURING LATE AFTERNOON. 

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...SILVER ZONE
  PASS...WEST WENDOVER...SECRET PASS... LAMOILLE CANYON...
  HARRISON PASS...BATTLE MOUNTAIN... EMIGRANT PASS...WELLS...
  PEQUOP SUMMIT...ELKO... SPRING CREEK...CARLIN...

* IMPACTS: IF YOU DRIVING HIGH PROFILE VEHICLES LIKE VANS...
  CAMPERS...TRAILERS AND SUCH YOU NEED TO BE ALERT TO THE DANGER
  OF THESE WINDS...ESPECIALLY DRIVING ALONG INTERSTATE 80...U.S.
  HIGHWAY 93...AND STATE HIGHWAYS 225...278...AND 305. SUMMITS
  AND CANYONS WILL HAVE HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NVZ030-262300-
/O.CON.KLKN.WI.Y.0020.120426T2000Z-120427T0300Z/
HUMBOLDT COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT
240 AM PDT THU APR 26 2012

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING. 

* WINDS: WEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING: WESTERLY WINDS WILL BEGIN TO INCREASE BY NOON...WITH
  THE STRONGEST WINDS EXPECTED DURING LATE AFTERNOON. 

* LOCATIONS INCLUDE: WINNEMUCCA...MCDERMITT...PARADISE VALLEY...
  GOLCONDA SUMMIT 

* IMPACTS: DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER 
  HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE 
  WINDS...ESPECIALLY WHEN DRIVING ALONG U.S. 95 AND INTERSTATE 
  80...AND STATE HIGHWAY 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
259 
WWUS75 KLKN 262151
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
251 PM PDT THU APR 26 2012

NVZ030-031-033-034-036-038-039-270300-
/O.CON.KLKN.WI.Y.0020.000000T0000Z-120427T0300Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...BATTLE MOUNTAIN...
EMIGRANT PASS...ELKO...SPRING CREEK...CARLIN...WELLS...
PEQUOP SUMMIT
251 PM PDT THU APR 26 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS: WEST WINDS 25 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* TIMING: WEST WINDS 25 TO 40 MPH WITH GUSTS UP TO 55 MPH WILL
  DECREASE TO 10 TO 20 MPH BY MIDNIGHT.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...SILVER ZONE
  PASS...WEST WENDOVER...SECRET PASS...LAMOILLE CANYON...HARRISON
  PASS...BATTLE MOUNTAIN...EMIGRANT PASS...WELLS...PEQUOP
  SUMMIT...ELKO...SPRING CREEK...CARLIN...

* IMPACTS: IF YOU DRIVING HIGH PROFILE VEHICLES LIKE VANS... 
  CAMPERS...TRAILERS AND SUCH YOU NEED TO BE ALERT TO THE 
  DANGER OF THESE WINDS...ESPECIALLY DRIVING ALONG INTERSTATE 
  80...U.S. HIGHWAY 93...AND STATE HIGHWAYS 225...278...AND 
  305. SUMMITS AND CANYONS WILL HAVE HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

JH
528 
WWUS75 KLKN 270242
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
742 PM PDT THU APR 26 2012


NVZ030-031-033-034-036-038-039-270345-
/O.EXP.KLKN.WI.Y.0020.000000T0000Z-120427T0300Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS...BATTLE MOUNTAIN...
EMIGRANT PASS...ELKO...SPRING CREEK...CARLIN...WELLS...
PEQUOP SUMMIT
742 PM PDT THU APR 26 2012

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE WIND ADVISORY IN EFFECT FOR MUCH OF NORTHERN NEVADA WILL
EXPIRE AT 8 PM PDT THIS EVENING. WHILE LOCALLY BREEZY TO WINDY
CONDITIONS WILL REMAIN POSSIBLE INTO THE LATE EVENING HOURS ACROSS
NORTHERN NEVADA...WIDESPREAD WINDY CONDITIONS HAVE ENDED. AS
SUCH...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 8PM PDT THIS
EVENING.

$$


ROOD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 25, 3:02 AM PDT, 11 hours 15 minutes earlier.

Area forecast discussion, Apr 25, 3:02 AM PDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
302 AM PDT WED APR 25 2012

.SYNOPSIS...TEMPERATURES WILL CONTINUE TO COOL OVER THE REMAINDER
OF THE WEEK AS A PACIFIC STORM SYSTEM BEGINS TO IMPACT THE GREAT
BASIN. MOISTURE AND INSTABILITY WILL INCREASE TODAY...BRINGING
SCATTERED THUNDERSTORMS TO MOSTLY NORTHERN NEVADA. BY THURSDAY THE
MAIN PACIFIC STORM WILL MOVE INTO THE REGION BRINGING WIDESPREAD
RAIN AND SCATTERED THUNDERSTORMS TO ALL AREAS...AND LINGERING SNOW
SHOWERS ON FRIDAY IN FAR NORTHEAST NEVADA.

&&

.SHORT TERM...TODAY THROUGH FRIDAY. LARGE UPPER TROUGH OFFSHORE
PACIFIC NORTHWEST HAS A SIGNIFICANT CLOSED LOW DUMB-BELLING
AROUND SOUTHERN END FROM SOUTHERN CALIFORNIA. THIS CLOSED LOW IS
PROGRESSIVE AND MOVES ONSHORE THIS EVENING AND THEN OPENS TO A
WAVE AS IS CROSSES SOUTHERN NEVADA THURSDAY. THE LOW WILL PUMP
SIGNIFICANT MOISTURE INTO CENTRAL AND NORTHERN...REMINISCENT OF A
SUMMER MONSOON RATHER THAN LATE APRIL EVENT. AS THIS LOW MOVES
EAST INTO FOUR CORNERS...THE PARENT UPPER TROUGH TILTS NEGATIVE
AND MOVE INTO THE PACIFIC NORTHWEST THROUGH FRIDAY. PW'S RISE TO
WELL OVER 0.5" AND LI'S GO NEGATIVE MOST OF THIS PERIOD. CAPES
STAY OVER 200 EVENINGS THROUGH THURSDAY NIGHT...BEFORE DROPPING
OFF FRIDAY. HAVE THEREFORE...AND BECAUSE OF RESIDUAL OUTFLOW
BOUNDARIES...ADDED THUNDERSTORMS IN THURSDAY.

COLD AIR WILL RETURN ON THURSDAY NIGHT AND FRIDAY AND TEMPS WILL
CONTINUE TO DROP. EXPECTING CHANCE OF SNOW SHOWERS BEGINNING
THURSDAY NIGHT AND CONTINUING FRIDAY BUT MOVING EAST WITH TIME.
ACCUMULATIONS WILL OCCUR ABOVE 9000 FEET...UP TO SEVERAL INCHES
IN THE HIGHEST TERRAIN. SUMMITS AT AND ABOVE 6000 WILL SEE A
DUSTING TO AN INCH OR SO OF WET SNOW...WHICH WILL MELT QUICKLY.
WITH RECENT EXTREME WARMTH...THIS WILL BE A BIT OF A SHOCKER TO
SOME DRIVERS BUT VERY SHORT LIVED. SNOW SHOWERS CONTINUE ON FRIDAY
BUT QUICKLY DIMINISH AND MOVE NORTHEAST.

WINDS...THIS AFTERNOON IN CENTRAL NEVADA WILL BE GUSTY BUT DO NOT
EXPECT ADVISORY WINDS. THURSDAY AFTERNOON IN FAR NORTHERN
NEVADA...SAME THING.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. GFS AND ECMWF ARE IN
RELATIVELY GOOD AGREEMENT THROUGH THE PERIOD. THEY START OUT
FRIDAY NIGHT WITH A CLOSED LOW OVER MONTANA AND A RIDGE OF HIGH
PRESSURE OFF THE COAST OF CALIFORNIA. VERY WEAK PASSING SHORTWAVE
ROTATING AROUND THE CLOSED LOW IN MONTANA WILL BRING A SLIGHT
CHANCE OF SHOWERS TO NORTHEASTERN FRIDAY NIGHT INTO SATURDAY...AND
WITH CHILLY TEMPS THOSE SHOWERS SHOULD BE IN THE FORM OF SNOW.

CYCLONIC FLOW ALOFT REMAINS IN OVERALL PLACE THROUGH MONDAY NIGHT
AS WHILE THE CLOSED LOW IN MONTANA LIFTS NORTHEAST INTO
CANADA...ANOTHER PIECE OF ENERGY DIGS SOUTH OFF THE WEST COAST AND
FORMS A NEW LOW NEAR SOUTHERN CALIFORNIA...WITH A TROUGH EXTENDING
NORTH ACROSS THE GREAT BASIN. HOWEVER...FORCING OVER OUR REGION
WILL REMAIN VERY WEAK AND MOISTURE WILL ALSO BE LACKING.
THUS...WHILE THERE MAY BE A FEW STRAY SHOWERS HERE AND THERE
DURING THE HEATING OF THE DAY...FOR NOW KEPT THE FORECAST MAINLY
DRY.

BY TUESDAY THE GFS TRIES TO POKE A BIT MORE RIDGING EASTWARD OVER
THE TOP OF THE CLOSED LOW TO OUR SOUTH..THOUGH THE ECMWF IS LESS
EXCITED OVER THIS PROSPECT. IN GENERAL EXPECT SOME WARMING...BUT
NOT NEARLY TO THE LEVELS WHICH WERE EXPERIENCED LAST WEEKEND. RCM

&&

.AVIATION...INSTABILITY WILL BUILD AS THE DAY WEARS ON TODAY
DESPITE INCREASED CLOUD COVER...AS MOISTURE AND UPPER LEVEL
DIVERGENCE WILL BE ON THE INCREASE WHILE TEMPERATURES ALOFT COOL.
THIS WILL RESULT IN A GREATER CHANCE OF SHOWERS AND THUNDERSTORMS
AS THE DAY WEARS ON AT ALL TERMINALS. AN ISOLATED THUNDERSTORM IS
NOT OUT OF THE QUESTION EVEN EARLY THIS MORNING AS MODELS SHOW
DECENT CAPE AND NEGATIVE LI'S IN PARTS OF THE REGION EVEN NOW...AS
EVIDENCED BY A RECENT LIGHTNING STRIKE JUST SOUTH OF KEKO..BUT
CERTAINLY THE LIKELYHOOD WILL BUILD AS THE DAY WEARS ON.
HOWEVER...FOR NOW HAVE ONLY INCLUDED CB ANC VCSH IN THE TAFS. VCTS
MAY BE INSERTED INTO TAFS BY THE 18Z PACKAGE BUT FOR NOW DID NOT
WANT TO BLANKET A LARGE TIME PERIOD WITH THE THREAT. AS TROUGH
PASSES LATER TONIGHT...CIGS WILL LOWER AS SHOWERS BECOME MORE
WIDESPREAD. WINDS WILL BE A BIT GUSTY LATER TODAY AHEAD OF THE
APPROACHING STORM SYSTEM...WITH SOME GUSTS ABOVE 30 KNOTS POSSIBLE
IN CENTRAL NEVADA. RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

98/93/93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:58 PM PDTSpecial Weather StatementLKNHumboldt32 min
Apr 24, 6:54 PM PDTSpecial Weather StatementLKNHumboldt21 min
Apr 24, 7:25 PM PDTSpecial Weather StatementLKN20 min

Nearby

Wind Advisories in Nevada, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.